MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS, INC. ADVIA CENTAUR XP AFP; ALPHA-FETOPROTEIN (AFP) IMMUNOASSAY

SIEMENS HEALTHCARE DIAGNOSTICS, INC. ADVIA CENTAUR XP AFP; ALPHA-FETOPROTEIN (AFP) IMMUNOASSAY
Model Number N/A
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Siemens healthcare diagnostics is investigating the cause of the discordant advia centaur xp afp result.The instructions for use (ifu) states the following, under warnings: "the advia centaur afp assay is not a screening test for cancer and must never be used as such.Afp testing is a safe and effective supplement to patient care when used as part of the overall management strategy for patients undergoing treatment for non-seminomatous testicular cancer or for patients being monitored after therapy is complete.Do not interpret serum afp as absolute evidence of the presence of malignant disease.At time of presentation, patients with confirmed non-seminomatous testicular cancer may have serum afp concentrations within the range observed in healthy individuals.Since elevated afp levels are often found in patients with other malignant and non-malignant conditions, the physician should rule out all other conditions associated with elevated afp levels prior to the use of the advia centaur afp values in non-seminomatous testicular cancer management.Conversely, low concentrations of afp are not necessarily indicative of absence of disease, particularly post-surgery or after chemotherapy.Testicular tumors that are histologically categorized as pure seminoma do not synthesize afp.The advia centaur afp assay, as a useful adjunct in cancer management, is intended for the evaluation of non-seminomatous testicular cancer, or mixed tumors with non-seminomatous elements, but not for pure seminoma.Additionally, several histologic subtypes of non-seminoma either do not synthesize afp (choriocarcinoma) or do so unpredictably (teratoma).Therefore, afp levels should be used concurrently with other diagnostic and clinical patient information.".
 
Event or Problem Description
A customer observed elevated advia centaur xp afp results for one patient which were discordant relative to repeat testing using the same method.The repeat-testing results were within the assay's reference range (<8.1 ng/ml).The lower results were considered consistent with the patient's clinical picture, and were reported to the physician.There are no allegations of patient harm or changes in treatment resulting from the discordant afp results.
 
Additional Manufacturer Narrative
1219913-2021-00239 was submitted on 30-apr-2021 to report the observation of discordant, elevated advia centaur xp afp results.Siemens healthcare diagnostics has concluded the incident investigation.Customer and internal assay-performance data were reviewed; specifications were met, and there were no indications of similar issues.It was noted that the observations occurred when the advia centaur xp afp reagent pack was nearly empty, and the possibility of reagent clumping (aggregation) cannot be excluded.The customer did not retain the reagent pack for inspection.The customer has not reported any similar discordant result observations.Based on the investigation, no product problem was identified, and it was determined that the advia centaur xp afp assay is performing as intended.No further action is required.

Brand Name
ADVIA CENTAUR XP AFP
Common Device Name
ALPHA-FETOPROTEIN (AFP) IMMUNOASSAY
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS, INC.
511 benedict avenue
tarrytown NY 10591 5097
MDR Report Key11754086
Report Number1219913-2021-00239
Device Sequence Number11561435
Product Code LOJ
UDI-Device Identifier00630414177335
UDI-Public00630414177335
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K020806
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 06/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/03/2021
Device Model NumberN/A
Device Catalogue Number10309980
Device Lot Number231
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/25/2021
Supplement Date Received by Manufacturer05/27/2021
Initial Report FDA Received Date04/30/2021
Supplement Report FDA Received Date06/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR